Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 206, NWS Pittsburgh, PA

August 2, 2002Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 2, 2002, 7:50 PM EDT for Indiana County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2002, 7:50 PM EDT (23:50 UTC)
Expired
Aug 2, 2002, 8:45 PM EDT
In force
55 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Indiana County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1193 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WUUS51 KPBZ 022350
SVRPBZ
PAC063-030045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
750 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INDIANA COUNTY IN PENNSYLVANIA

* UNTIL 845 PM EDT

* AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF INDIANA...MOVING EAST AT 10    
  MPH.  THIS STORM WILL AFFECT THE CITY OF INDIANA AND NEARBY        
  COMMUNITIES.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:34 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 2, 3:34 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT FRI AUG 2 2002

WEAK COLD FRONT STRETCHED ACROSS THE AREA SEEMS TO BE WASHING OUT
WITH TIME. MODELS ARE PUSHING DYNAMICS TO THE EAST.

A FEW STORMS HAVE POPPED UP IN THE EXTREME NORTHEASTERN PORTION OF
THE CWA. THERE COULD BE ENOUGH RESIDUAL ENERGY LEFT FROM THE FRONT
TO KICK OFF SCATTERED OVERNIGHT SHOWERS AND THUNDERSTORMS.

BOUNDARY SEEMS TO LAY OUT TO THE SOUTH TOMORROW SO I KEPT A CHANCE
OF SHOWERS AND THUNDERSTORMS IN THE SOUTH ON SATURDAY.

MOS TEMPS LOOK FEASIBLE DURING THIS HOT SPELL.

FCSTID = 66
PIT   67  90  67  92 /  40  20  10  20
HLG   67  91  67  93 /  40  20  10  20
MGW   68  91  68  93 /  40  30  10  20
ZZV   68  93  68  94 /  40  20  10  10
PHD   67  92  67  93 /  40  20  10  10
FKL   64  88  64  90 /  40  20  10  10
DUJ   63  87  63  89 /  40  20  10  10
LBE   66  91  66  93 /  40  20  10  20
BTP   66  90  66  91 /  40  20  10  20
IDI   66  89  65  91 /  40  20  10  20
ODM   61  88  62  90 /  30  30  20  20

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

CAT

In the hours before

Local storm report, Aug 2, 4:37 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
437 PM EDT FRI AUG 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    GUITONVILLE               PA   WIND DAMAGE
08/02/02   FOREST                         TREES DOWN. REPORTED BY
                                          HIGHWAY DEPARTMENT
Special weather statement, Aug 2, 7:06 PM EDT, 44 minutes before
OHZ041-PAZ014-020>022-030-WVZ001-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
706 PM EDT FRI AUG 2 2002

...THUNDERSTORMS POPPING UP ACROSS THE AREA...

A FEW THUNDERSTORMS WITH SMALL HAIL, WIND GUSTS OF 30 MPH, FREQUENT
CLOUD TO GROUND LIGHTNING, AND LOCALLY HEAVY DOWNPOURS HAVE
DEVELOPED ACROSS THE REGION.  THESE STORMS ARE MOVING TOWARD THE
EAST AT 15 MPH, AND WILL TYPICALLY LAST 15 TO 30 MINUTES BEFORE
DISSIPATING.

THE THUNDERSTORMS WILL BRING A LITTLE RELIEF FROM THE HEAT, BRIEFLY
DROPPING TEMPERATURES INTO THE UPPER 70S TO LOWER 80S.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  NEVER TAKE COVER
UNDER A TREE.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.